Heprin/fragmin injections

Hello, I have just found this forum, I never knew it existed! I have been posting in the the British Lung Foundation forum, love,y bunch of people there :)

I shall try to explain what has been going on...

Pretty much for the first 7 months of this year I have been bed bound and unable to weight bear on my left leg. Had a massive flare up if osteoarthritis in the knee, since found out from MRI scan that I have no cartlige left and my bones are grinding. It's very painful still and I cannot straighten my leg. Well being so inactive I developed multiple blood clots in both my lungs 3 times in the 7 months!! I would go in and out of hospital like a yo yo. I was given Apixaban to take and after 3 weeks of being on it I started to notice I was having trouble breathing, and appeared I had caught a nasty bug from the hospital on one of my stays. I could not eat of drink anything for around 8 days, the GP visited me at home and called an ambulance, I was given more emergency treatment for blood clots and dehydration. I was in hospital weeks. They took me off Apixaban and administered fragmin injections whilst in hospital, these seemed to be fine for me, no ill effects at all. Apart from a severely black and blue stomach!! So they sent me home and I self administer 18,000 units of fragmin to myself every evening, it took a while to get used to injecting, I am really petrified of getting blood clots again I think I would do anything! I had a check up with the anticoagulant team and I am on fragmin injections indefinitely. See there is no news as to what they are going to do with me regarding my knee, I am 44 and they say I am too young for a total knee replacement! Oh there are other issues, my weight for one! I am a quandary it seems to my gps as they have no idea what to do with me! I am still not mobile, still very breathless with any exertion... Oh yes apparently I now have to take a daily calcium tablet as taking fragmin long term can cause. Me to have brittle bones!

There are reasons why they did not put me on warfrin, I have SpLD's, dyslexia, dyspraxia and dyscalculia and would be too stressful and frustrating with the constant checks and issue of different tablets. Also I am a nightmare to get blood out of too! It took a Dr 12 attempts once to get a sample, and it was no good as it clotted! So the whole warfrin thing was deemed not a good choice! Apixaban was out due to what happened to me! And the did suggest riveroxaban but I did not want this as I have done some checking on this and there are a lot of side effects, and as it happened they tried me on it for 2 days and I was very ill with it! So that's out! So this is why I am on fragmin injections!

To be honest I don't like the injections, but with me still not being active it's the best so.ution for now. I am worried at exactly how long term I will be on it? Is there anyone here that takes fragmin daily and has done for years? Would be interested to know how long you have been on it.

My next appointment with the anticoagulant team is not for over a year!! Crazy...

Does anyone rate the stockings? The compression socks? I have wanted to try them too, but my legs are not small or a normal size! Was wondering if some can be ordered for larger legs on NHS? Curious!

I am thinking with me being breathless still, I have a cough, it just won't go away.. It a mucus one and is very annoying! Do you think this maybe connected?

Think I had better stop writing now! Lol to give you all a chance to read!! Sorry but I don't have anyone to talk to about this.

Thank you :)

4 Replies

oldestnewest
  • Hi there,

    Glad you found this forum and I do hope that you find it useful. I know that I have.

    I am sorry to hear of your range of difficulties and do hope that you manage to keep things under control to improve your quality of life.

    There is a difference of opinion amongst Surgeons with regard to the age to receive a total knee replacement. I am 53 and waiting to have my right knee replaced due to the exact symptoms that you describe. I was actually offered a knee replacement at the age of 43 by a surgeon when I lived in Kent, but kept putting it off. Perhaps a second opinion?

    I was on daily stomach injections for a few weeks at the onset of my PE in November and have been on them in the past without any side effects, apart from a bruised stomach!

    I wear the compression stockings and feel that they do help with my calf pain. You can be measured up for these.

    I am taking Apixaban. Apart From this and Rivaroxaban there is another new anticoagulant that you could try, whose name escapes me but begins with a Dia. Will check.

    Best of luck with everything. I do hope that things improve for you!

  • I think it is Dabigatran you're thinking of, Symthian. Like you, I've had clexane injections following my PE, then again prior to and following a total hip replacement 7 weeks ago. I remain on warfarin, since having my PE about 18 months ago.

    I also wear compression hosiery for severe lymphodema and am under the Lymphodema Clinic at the hospital.....about to be measured for new ones and to the thigh....the Joys of it! :(

    All the best .

  • Hi Happy-Smiles, we share many similarities. I had a PE about 18 months ago, consequently delaying my total hip replacement, which I had done 7 weeks ago. I remain on warfarin, have been along with intermittent use of clexane injections snce the PE.

    I also have OA, along with fibromyalgia & Coeliac disease and asthma, Obstructive seep apnoea and the last 7 years have suffered from a dreadful, exhausting croupy cough with thick, white phlegm ( it interferes with my use of my CPAP Machine.) The intention is to do further tests...they have ruled out periferial arterial disease & heart failure but like you, I wonder if it is connected to my clot.

    My veins have shattered from all my blood tests and as I remain on weekly/ fortnightly INR tests I now have the Pharmacist take them with this great machine which gives me the result & my weekly dosage instantly and it's just with a finger prick test...so much better!

    I wear compression hosiery , have done for severe lymphedema for the last few years and if you are a risk for further clots, as I am,you should be wearing them. Here, in New Zealand, I was provided with my first 2 pairs free but then had to pay for the rest.

    It is scary when we have a traumatic experience like a clot and I really relate to your fatigue and inactivity, especially with that cough...it's worn me out and aged me.

    All the best, stay strong. It is good having this group to learn from.

  • You are having a rough trot aren't you...... It must be very frustrating.

    I have used compression stockings with success - they actually measure your leg in several places and make them on a computer - in Australia we have to buy them ourselves - rather expensive - they are not available on our Public Health System. I also took a herbal tincture - Horse Chestnut - 7 drops in water three tines a day and at one stage we put a poultice made from the weed Plantain on the leg - held it there with glad wrap of all things and bandaged it to keep the mess down - swelling disappeared like magic.

    Is it possible that you can see a Herbalist and get them to work with you and the medical profession?

    Wishing you a satisfactory solution - I am stuck with injections - not sure it is the same substance though but I have developed a technique of injecting myself where bruising is less...make sure you don't put the little bit of air in the syringe into your tummy and the bruising is much less

You may also like...